MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ30
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/04/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a retroperitoneal bleed in the internal hypogastric artery using a pod packing coil (podj), a non-penumbra microcatheter and a non-penumbra guide catheter.During the procedure, the physician placed a few penumbra coils in the target vessel using the microcatheter.Next, while attempting to advance the podj through the microcatheter, the physician experienced resistance and therefore, he stopped advancing the podj.The physician pulled back on the microcatheter realizing that the podj had unintentionally detached with more than half of the podj inside the microcatheter.Therefore, the microcatheter was removed.After removing the microcatheter, the physician noticed that the coil was in the guide catheter.The physician then applied negative pressure and removed the guide catheter containing the detached podj.The procedure was completed using packing coil lps, ruby coil lps, a new non-penumbra microcatheter and a new guide catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned pod pc confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the sr component was fractured.If the pod pc is manipulated against resistance during use, damage such as the sr component may fracture.Evaluation of the returned non-penumbra microcatheter revealed ovalization along the catheter shaft.The root cause of this damage could not be determined.However, this damage may have contributed to resistance during the procedure and resulted in the sr component fracture.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13934723
Report Number3005168196-2022-00142
Device Sequence Number14635372
Product Code HCG
UDI-Device Identifier00814548016719
UDI-Public00814548016719
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/05/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2024
Device Catalogue NumberRBYPODJ30
Device Lot NumberF70345
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2022
Supplement Date Received by Manufacturer03/31/2022
Initial Report FDA Received Date03/29/2022
Supplement Report FDA Received Date04/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/28/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age85 YR
Patient SexMale
Date Report Sent to FDA01/01/2005